I wonder how many practitioners take this into consideration when treating patients?
On Tuesday, the Food and Drug Administration proposed stronger warning labels for acetaminophen, widely known by the brand name Tylenol, and the common class of pain relievers known as nonsteroidal anti-inflammatory drugs, or NSAIDs. This group includes ibuprofen and aspirin.
Considering the familiarity of these medicines, many consumers assume they are safe.
However, the FDA estimates that 200,000 Americans are hospitalized every year because of overdoses and side effects of normal doses of these drugs, and they are the cause of thousands of deaths per year.
“Too many people assume these drugs are 100 percent safe because they are available over the counter,” said Dr. Roshini Rajapaksa, assistant professor of medicine in New York University School of Medicine’s division of gastroenterology.
The drugs can also cause gastrointestinal problems and liver damage.
“In people over 60, the most common cause of gastritis, peptic ulcers and upper [gastrointestinal] bleeding is the use of NSAIDs,” said Dr. Joel Weinstock, professor and chief of the division of gastroenterology and hepatology at Tufts New England Medical Center in Boston.
Weinstock adds that acetaminophen also has dangers.
“Use of Tylenol, particularly with alcohol, can readily cause hepatitis and liver failure,” he said. “This happens frequently. Some of these patients will require liver transplant because the damage to the liver is so severe.”
“If these drugs had just come to the market today, I would not be surprised if they would require prescriptions and would not be available for over-the-counter sale,” Weinstock said.
Manufacturers Step Forward
Prominent manufacturers and distributors of pain relievers have expressed their willingness to adhere to enhanced labeling requirements.
In a statement issued Tuesday, McNeil Consumer Healthcare, the makers of the acetaminophen pill Tylenol and the ibuprofen drug Motrin, said they had “previously implemented a number of the proposals in the FDA OTC monograph labeling recommendations released today, and will continue to work with the FDA to ensure appropriate information is provided to consumers.”
Linda Suydam, president of the Consumer Healthcare Products Association, said in a statement Tuesday that many of the trade association’s member companies had also already implemented label improvements.
“As FDA states in this proposed rule, consumers should remain confident that over-the-counter analgesics continue to be safe and effective,” Suydam said. “The reality is, however, that over-the-counter medicines are real medicines with real risks if misused.”
Certain Painkillers More Dangerous Than Most Realize
Not everyone agrees that the over-the-counter painkillers targeted by the regulations are safe.
“Acetaminophen is a very dangerous drug,” said Dr. John Brems, professor of surgery and chief of intra-abdominal transplantation at Loyola University in Chicago.
Brems says he admits at least a dozen patients every year suffering liver failure caused by the drug.
“Many of these patients took acetaminophen in addition to alcohol,” he said. “I end up transplanting three to four patients per year, and two to three die before we can transplant them. It is probably the most dangerous OTC drug in this country.”
Some suggest that acetaminophen’s over-the-counter availability indicates a lack of awareness of its danger.
“[Acetaminophen] is a leading cause of death from pharmaceuticals,” said Dr. Edward Boyer, chief of the division of medical toxicology at the University of Massachusetts. “The fact that it is an OTC medication suggests to the uninformed a lack of danger associated with its use.”
Many patients assume that painkillers like acetaminophen are completely safe because they are available not only through doctors, but also through pharmacies, grocery stores, and even gas stations.
“Consumers usually have no idea of the toxicity of OTC drugs,” said Dr. Walter Peterson, professor emeritus of medicine at the University of Texas Southwestern Medical Center at Dallas. “They believe that because they are OTC, they are safe.”
Abuse Remains Most Dangerous Mistake
Most of those who endanger their health with pain relievers do so by simply taking too much of the drug too quickly.
“We know that people occasionally use the products outside the product label — sometimes on a physician’s recommendation, sometimes on their own, and sometimes inadvertently,” said Randy Juhl, former chair of the FDA Nonprescription Drug Advisory Committee and vice chancellor for research conduct and compliance at the University of Pittsburgh.
Occasionally, the overdose is intentional.
“I think that most people don’t understand just how dangerous these drugs are,” Boyer said. “For example, I know of a ‘weight loss club’ whose members ingested [acetaminophen] because they knew it would make them vomit. The girls in the club kept winding up in hospitals. … And nobody could figure it out until one died.”
Acetaminophen is also a common drug for those who attempt suicide by overdose.
In most cases, however, the overdoses are unintentional, and the mistake is often an easy one to make.
“Consumers are generally not aware of the four-gram maximum daily dose of acetaminophen,” said Edward Krenzelok, director of the Pittsburgh Poison Center and professor of pharmacy and pediatrics at the University of Pittsburgh Medical Center.
Worse, for children the maximum dose is significantly smaller, at 2.6 grams per day.
Yet many adults and children may be in danger of overdosing because they don’t perceive the drug as potentially harmful.
“Most people underestimate the potency of medications, and may act on the principle that ‘if one is good, two is better,'” said Dr. Vivian Tellis, chief of the division of transplant surgery at Montefiore Medical Center in New York City.
In addition, because numerous “combination” medications contain significant amounts of pain relievers mixed in with other active ingredients, consumers may end up taking many different brands at once.
“Often people take over-the-counter compounds for cold, cough, sinus problems, allergies, arthritis or other common conditions,” said Dr. Doris Cope, professor and vice chair for pain medicine at the University of Pittsburgh School of Medicine’s Department of Anesthesiology. “These proprietary medications, more often than not, already contain the maximum daily doses of acetaminophen, aspirin or ibuprofen.”
“When a patient then adds acetaminophen, aspirin or ibuprofen they will reach toxic doses without even realizing how much they have taken,” Cope said.
Alcohol is another factor that makes certain OTC drugs even more damaging to the liver. Though the danger of mixing alcohol with acetaminophen has been publicized in the past, many remain unaware of the danger.
“The risk of liver damage with Tylenol is significant, when taken in high doses and when mixed with alcohol,” Rajapaksa said. “Even in only slightly higher doses, Tylenol can cause liver damage in susceptible people. And Tylenol is the No. 1 cause of acute liver failure in the U.S.”
Effect of FDA Regulations May Be Negligible
Even though the labeling guidelines proposed by the FDA will likely be applied to boxes and bottles, the impact of the warnings may not be enough to protect many consumers.
“It probably will have little impact on the patient since many do not read the label anyway,” Krenzelok said.
As for physician reaction to the labeling changes, Krenzelok said, “I do not think that it will change the prescribing habits of many physicians. Most probably have a degree of comfort with these meds.”
Some in the medical community, however, remain optimistic that the stronger labeling will have a positive effect.
“Physicians will continue to recommend these medications, but both the patient and the physician will become more aware of side effects,” Weinstock said. “They will stop these medications more readily if early signs of side effects develop.”
“Perhaps the most helpful aspect of the labeling change is the provision for all products containing these drugs to prominently display that characteristic on the label,” Juhl said.
“This should reduce the inadvertent overdosing that may occur when consumers take — or give to their kids — two or three products all of which contain acetaminophen or another NSAID.”